Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

July 1, 2021Rockcastle County, Kentucky

NWS Jackson, KY issued this special weather statement at Jul 1, 2021, 12:13 AM EDT for Rockcastle County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2021, 12:13 AM EDT (04:13 UTC)
Expired
Jul 1, 2021, 1:00 AM EDT
In force
47 min
Issued by
NWS Jackson, KY

County Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 109 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WWUS83 KJKL 010413
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
1213 AM EDT Thu Jul 1 2021

KYZ068-079-010500-
Rockcastle-Pulaski-
1213 AM EDT Thu Jul 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PULASKI AND WESTERN
ROCKCASTLE COUNTIES...

At 1213 AM EDT, a strong thunderstorm was located near Hogue, or 11
miles northwest of Somerset, moving east at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mount Vernon, Bobtown, Hiatt, Gum Sulphur, Bandy, Pongo, Woodstock,
Spiro, Wabp, Lake Linville, Hansford, Willailla, Bee Lick, Wellhope,
Quail, Maretburg, Ottowa, Bloss, Bromo and Luner.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3736 8456 3733 8451 3734 8450 3748 8444
      3747 8437 3722 8426 3721 8427 3718 8478
      3719 8478
TIME...MOT...LOC 0413Z 251DEG 18KT 3724 8469 

$$

GREIF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jun 30, 11:39 PM EDT, 34 minutes earlier.

Area forecast discussion, Jun 30, 11:39 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1139 PM EDT Wed Jun 30 2021

.UPDATE...
Issued at 1139 PM EDT WED JUN 30 2021

Convection across Ohio looks to mainly stay just to our north over
the next 1 to 2 hours; however, surface convergence has migrated
into the I-64 corridor, with activity picking up in intensity
upstream, as well as east of Morehead. Have increased PoPs
accordingly across the Bluegrass through 06z. There may be a
brief lull during the pre-dawn hours, before PoPs ramp up towards
dawn once again with the approach of the better upper level
support. Freshened up the hourly temperatures through the
overnight, but will let the forecast lows ride for now.

UPDATE Issued at 825 PM EDT WED JUN 30 2021

Most of the convection has dwindled across eastern Kentucky early
this evening, given the weak forcing and gradually diminishing
instability. An area of convergence exists across portions of
central Kentucky, with a better one near and north of the Ohio
River, where deeper convection is ongoing. Will hang onto mainly
slight chance PoPs through late tonight, before increasing chances
occur from the northwest closer to dawn, as better forcing
arrives. Also raised a few of the lows in the ridges tonight, as
lower 70s will likely be more commonplace, similar to previous
nights. Updates have been sent.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 515 PM EDT WED JUN 30 2021

The upper ridge over the region continued to weaken today,
allowing more showers and thunderstorms to develop than in recent
days. However, with little in the way of shear, they were poorly
organized and pulse in nature. With loss of afternoon heat, will
look for an overall decline in activity this evening. However, an
upper trough dropping southeast from the Great Lakes will bring a
modest increase in winds aloft overnight, along with lowering
geopotential heights and upper level support for precip in the
form of the right entrance region of an upper jet. Its cold front
will also drop south southeast toward the Ohio Valley, and low
level flow will increase ahead of it. The combination of factors
should support an area of showers and thunderstorms to begin
moving in from the north toward dawn.

As the regime slowly shifts south southeast on Thursday, precip
will overspread the JKl forecast area. The clouds and precip will
limit heating, but forecast soundings still show potential for
thunder. The soundings are very wet with a tall but rather low
CAPE, and modest unidirectional shear. Precipitable water is
expected to be near two inches. The situation is supportive of
training of efficiently precipitating convection. Despite
relatively dry weather in most locations in recent days, there is
concern for flash flooding, and a watch was issued in
collaboration with MRX and RLX. As upper level support and deep
moisture shifts south southeast from our area Thursday night and
the cold front moves through, our precip will begin to taper off.

.LONG TERM...(Friday through Wednesday)
Issued at 435 PM EDT WED JUN 30 2021

The long term period will start with an upper level trough over the
Upper Great Lakes and Ohio Valley regions with a low pressure
centered over eastern New York. At the surface, a cold front will be
located over the southern portion of the CWA if not just south of
the area. Showers and scattered storms are possible Friday morning
and early Friday afternoon with PoPs gradually diminishing
throughout the day as the cold front continues to move southward.
Cool, dry air will move in behind the cold front allow for clear
skies and high temperatures below normal through Saturday.

The upper level trough will gradually dip southeastward and will
be positioned along the Mid Atlantic coast by 00Z Sunday but
should stay out of eastern Kentucky as it progresses. Rising
heights and developing surface high pressure will keep eastern
Kentucky mostly sunny and dry for the holiday weekend and into the
beginning of next week. High temperatures are expected to be in
the upper 70s to around 80, Friday and Saturday. A general warm-up
across the area is expected Sunday into the early part of next
week with highs in the mid 80s Sunday and around 90 Monday and
Tuesday. Over night low are expected to follow an upward trend as
well with lows expected in the mid to upper 50s Friday and
Saturday night. Lows will be around 60 Sunday night with mid to
upper 60s expected Monday and Tuesday night. Overall, the long
term period is expected to be quiet with the exception of Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 825 PM EDT WED JUN 30 2021

Isolated convection will generally diminish through late tonight,
with mainly VFR conditions prevailing, although some patchy MVFR
fog may develop in some of the deeper river valleys, especially
at locations coincident with any recent more substantial rainfall.
An approaching cold front will then spark renewed showers and
scattered thunderstorms from northwest to southeast closer to dawn
and especially during the day on Thursday. Ceilings/visibilities
will deteriorate down to MVFR/IFR at times. Winds will generally
be light through early Thursday morning, before peaking at around
5 kts, mainly from the west southwest to west through the rest of
the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 AM EDT Thursday through late Thursday
night for KYZ044-050>052-058>060-068-069-079-080-083>088-104-
106>120.

&&

UPDATE...GEOGERIAN
SHORT TERM...HAL
LONG TERM...BATZ
AVIATION...GEOGERIAN
Hazardous weather outlook, Jun 30, 4:44 PM EDT, 7 hours 29 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Jackson KY
444 PM EDT Wed Jun 30 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
444 PM EDT Wed Jun 30 2021

...FLASH FLOOD WATCH IN EFFECT FOR THURSDAY AND THURSDAY NIGHT...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible, and could produce locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible at times from Thursday into Friday.
They are expected to bring heavy rainfall to some locations
Thursday into Thursday night, which could lead to flash flooding.

Thunderstorms will also be possible over much of the area on
Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance may be needed to report flooding on Thursday or
Thursday night.

HAL

In the hours before

Special weather statement, Jul 1, 12:13 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1213 AM EDT Thu Jul 1 2021

KYZ068-079-010500-
Rockcastle-Pulaski-
1213 AM EDT Thu Jul 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PULASKI AND WESTERN
ROCKCASTLE COUNTIES...

At 1213 AM EDT, a strong thunderstorm was located near Hogue, or 11
miles northwest of Somerset, moving east at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mount Vernon, Bobtown, Hiatt, Gum Sulphur, Bandy, Pongo, Woodstock,
Spiro, Wabp, Lake Linville, Hansford, Willailla, Bee Lick, Wellhope,
Quail, Maretburg, Ottowa, Bloss, Bromo and Luner.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3736 8456 3733 8451 3734 8450 3748 8444
      3747 8437 3722 8426 3721 8427 3718 8478
      3719 8478
TIME...MOT...LOC 0413Z 251DEG 18KT 3724 8469

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:22 AM EDTSpecial Weather StatementJKLPulaski38 min
Jul 1, 12:48 AM EDTSpecial Weather StatementJKLPulaski42 min
Jul 1, 1:00 AM EDTSpecial Weather StatementJKLRockcastle45 min
Jul 1, 1:14 AM EDTSevere Thunderstorm WarningJKLJackson, Laurel, Pulaski, Rockcastle46 min
Jul 1, 1:28 AM EDTSpecial Weather StatementJKLJackson, Rockcastle47 min
Jul 1, 7:44 AM EDTSpecial Weather StatementJKLPowell46 min
Jul 1, 9:43 AM EDTAreal Flood AdvisoryJKLEstill, Powell3 hr
Jul 1, 10:34 AM EDTFlash Flood WarningJKLEstill, Powell4 hr
Jul 1, 2:31 PM EDTAreal Flood AdvisoryJKLEstill, Powell3 hr
Jul 1, 3:19 PM EDTAreal Flood WarningJKLEstill, Menifee, Powell3 hr
Jul 1, 3:37 PM EDTRiver Flood AdvisoryJKLEstill, Powell37 hr
Jul 1, 3:52 PM EDTAreal Flood AdvisoryJKLClay, Knott, Knox, Laurel, Leslie, McCreary and 2 more3 hr
Jul 1, 4:23 PM EDTFlash Flood WarningJKLClay, Knox, Laurel, Whitley4 hr
Jul 1, 5:15 PM EDTFlash Flood WarningJKLKnott, Leslie, Perry3 hr

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.